Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Wichita, KS

June 12, 2005Butler County, Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 12, 2005, 8:10 PM CDT for Butler County, Chase County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 8:10 PM CDT (01:10 UTC)
Expired
Jun 13, 2005, 1:15 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Chase County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 130115
FFWICT
KSC015-017-130615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  CHASE COUNTY IN CENTRAL KANSAS.

* UNTIL 115 AM CDT.

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST FROM NORTH
  CENTRAL OKLAHOMA INTO THE FLINT HILLS. LOCAL LAW ENFORCEMENT
  STILL REPORTED MANY PROBLEMS DUE TO HIGH WATER ACROSS THE AREA.
  IN CHASE COUNTY, MANY RURAL ROADS WEST OF STRONG CITY WERE
  BARRICADED, INCLUDING SOME BETWEEN ELMDALE AND COTTONWOOD FALLS,
  AND CEDAR POINT TO COTTONWOOD FALLS. IN BUTLER COUNTY, SOME ROADS
  NEAR DOUGLASS WERE ALSO BARRICADED DUE TO HIGH WATER.

* TRAINING OF THUNDERSTORMS WILL PRODUCE ADDITIONAL HEAVY RAINFALL
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
  FLOODING INCLUDE...COTTONWOOD FALLS...
  EL DORADO...AUGUSTA...CASSODAY...     
  DOUGLASS...ELMDALE...LATHAM...LEON...
  MATFIELD GREEN...POTWIN...ROSE   HILL AND SAFFORDVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3807 9714 3749 9713 3749 9653 3810 9653
      3810 9638 3850 9637 3850 9681 3807 9682

$$

DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 130401
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT SUN JUN 12 2005

KSC015-017-130615-
CHASE KS-BUTLER KS-
1057 PM CDT SUN JUN 12 2005

...FLASH FLOOD WARNING CONTINUES FOR BUTLER AND CHASE COUNTIES UNTIL
115 AM CDT...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED ANOTHER HALF AN INCH OF ADDITIONAL RAINFALL 
WILL FURTHER COMPLICATE THE FLOODING SITUATION. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...COTTONWOOD FALLS...EL DORADO...AUGUSTA...CASSODAY...
DOUGLASS...ELMDALE...LATHAM...LEON...MATFIELD GREEN...POTWIN...
SAFFORDVILLE AND STRONG CITY.

BUTLER COUNTY EMERGENCY MANAGEMENT REPORTED ROADS REMAINED 
BARRICADED SOUTH OF DOUGLAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3807 9714 3749 9713 3749 9653 3810 9653
      3810 9638 3850 9637 3850 9681 3807 9682

$$

KETCHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:16 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 12, 3:16 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 12 2005

.DISCUSSION...
FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL
TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING.

OVERNIGHT:
SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM
THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY
TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA.
THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE
THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES
FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO
SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE
ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD
GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE
IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL
DEFINITELY HAVE THAT POTENTIAL.

MONDAY:
THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED
SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE
BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST
KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST
KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL
THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE
BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END.

TUESDAY THROUGH WEDNESDAY:
UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT
IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES.

THURSDAY:
MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH
THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH
CENTRAL AND CENTRAL KANSAS.

FRIDAY THROUGH SUNDAY:
FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF
THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS,
THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE
SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS
THE REASON FOR KEEPING THINGS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  86  62  87 /  70  40  10  10
HUTCHINSON      65  85  60  87 /  70  30  10  10
NEWTON          65  85  61  87 /  70  40  10  10
ELDORADO        66  85  62  87 /  70  40  10  10
WINFIELD-KWLD   66  87  63  88 /  70  40  10  10
RUSSELL         62  81  57  84 /  70  20   5  10
GREAT BEND      62  83  57  86 /  70  20   5  10
SALINA          64  84  59  85 /  70  30   5  10
MCPHERSON       65  84  60  87 /  70  30  10  10
COFFEYVILLE     67  85  64  87 /  70  40  10  10
CHANUTE         67  84  64  87 /  70  40  10  10
IOLA            67  84  64  87 /  70  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY
FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...
LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY
FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY...
ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION...
MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND
SUMNER.

&&

ELDER/
Hazardous weather outlook, Jun 12, 4:35 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY
RAIN WILL BE POSSIBLE THIS EVENING, GENERALLY ACROSS SOUTHEAST
KANSAS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY
AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH
REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS
ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE
FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY
AFTERNOON AND A FLOOD WATCH CONTINUES FOR THAT AREA UNTIL NOON. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
MONDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MAINLY OVER CENTRAL
AND SOUTH CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. A THIS POINT
IN TIME, THESE STORM CHANCES DO NOT LOOK TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOUTHEAST
KANSAS. OTHERWISE, FLOODING IS POSSIBLE THROUGH ALL THE AREA AND ANY
REPORTS ON THAT IS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ELDER

In the hours before

Special weather statement, Jun 12, 4:18 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT SUN JUN 12 2005

KSZ072-096-122215-
ALLEN-NEOSHO-
418 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
NEOSHO FALLS TO 5 MILES WEST OF THAYER...AND MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 4:52 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN JUN 12 2005

KSZ100-122245-
LABETTE-
452 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
GALESBURG TO COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SEDLOCK
Special weather statement, Jun 12, 5:05 PM CDT, 3 hours 5 minutes before
KSZ052-053-068>072-083-092>096-098>100-122225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT SUN JUN 12 2005

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST
KANSAS,

BUTLER, CHASE, COWLEY, HARVEY, MARION, SEDGWICK AND
SUMNER, AND GREENWOOD.

TORNADO WATCH NUMBER 465 REMAINS IN EFFECT UNTIL
10 PM CDT, FOR THE FOLLOWING COUNTIES IN SOUTHEAST
KANSAS,

ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK,
CHAUTAUQUA, AND LABETTE.

KED
Special weather statement, Jun 12, 5:29 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SUN JUN 12 2005

KSZ094-095-098-099-122330-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
529 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND
NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 5:53 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT SUN JUN 12 2005

KSZ096-100-130000-
LABETTE-NEOSHO-
553 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND
NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 7:18 PM CDT, 52 minutes before
KSZ071-072-094>096-098>100-130032-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SUN JUN 12 2005

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHEAST KANSAS,

ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK,
CHAUTAUQUA, AND LABETTE.

NO COUNTIES IN THE WICHITA FORECAST AREA OF
RESPONSIBILITY REMAIN IN THIS WATCH.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:04 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner46 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.